Florida, 2018

Lightning Strike in Florida, June 13, 2018

June 13, 2018 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms and resultant lightning caused a structure fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms and resultant lightning caused a structure fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 2:25 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
325 PM EDT Wed Jun 13 2018

.NEAR TERM /Through Thursday/...
Numerous showers and storms will concentrate near a surface trough
across southeast Georgia this afternoon and into the early
evening. Scattered convection is expected along the merger of the
Gulf coast and east coast sea breeze and lake breeze boundaries,
especially east of Highway 301 late in the afternoon to the early
evening. CAPE was in the 2000-2500 J/kg range, and lapse rates are
slightly steeper than yesterday. In addition, temperatures aloft
are a little cooler. With the later start to convection, storms
may become strong in the late afternoon with wet downbursts the
main threat. Convection will wind down this evening with loss of
daytime heating, and dry conditions will prevail after midnight.
Patchy fog/mist is possible in areas that receive heavy rainfall.
Overnight lows will near 70 to the lower 70s.

A weak +PVA anomaly is forecast to move across southeast Georgia
Thursday morning into the early afternoon, with a stronger
shortwave pushing southward across Alabama. In addition, a surface
trough will continue to extend into southeast Georgia from trough
of low pressure across the Carolinas on Thursday. Convection may
start in the mid morning hours across southeast Georgia due to the
extra forcing from the weak shortwave, and numerous showers and
storms are expected across southeast Georgia once again. Light
west to southwest low level flow will continue, making the Gulf
coast sea breeze dominant. However, drier air moving in from the
northeast Gulf will limit convection developing across the
Suwanee Valley. Expect the Gulf coast sea breeze to merge with the
east coast sea breeze in the late afternoon, with scattered
showers and storms developing along it. Conditions aloft will be
similar to Tuesday, so expect generally garden variety showers and
storms with a few strong downdrafts possible. Highs will be near
normal in the upper 80s to lower 90s.

.SHORT TERM /Thursday Night Through Friday Night/...

Several shortwaves will push southward off the northeastern conus
through Friday night, reinforcing the upper trough and sending it
southward in the western Atlantic just east of the eastern
seaboard. A weak upper low is forecast to stall across southern
Alabama through Friday night, with upper ridging building
northward into the Tennessee Valley. At the surface, high pressure
will build across the Northeast and Mid Atlantic states through
Friday night, and the surface trough across the Southeast will
become a backdoor cold front for the weekend. Surface high
pressure ridge south of the region will begin to weaken and shift
eastward through Friday night. Westerly flow will prevail, and the
Gulf coast sea breeze will remain dominant. Diurnally driven
scattered convection is expected during the afternoon and early
evening hours on Friday. Temperatures will be near normal.
The main convective hazards will continue to be heavy rainfall
and wet downbursts in the strongest storms, especially toward the
St. Johns River Basin and toward the Atlantic coast where low
level convergence will be enhanced by the east coast sea breeze
lingering over the coastal counties.

.LONG TERM /Saturday Through Wednesday/...
Pattern shift begins on Saturday as backdoor front moves
southwestward across the local area due to stronger high pressure
building across the Mid Atlantic coast. As the trough pushes
across the local forecast area late Sat or into Sun, elevated rain
chances are expected trailed by a drier and more stable east
northeast flow early next week. Scattered showers and storms may
continue on Sunday before high pressure builds into the region.
Mid level high pressure will build across the Southeast early next
week, with east to northeasterly flow and increasing subsidence.
Below normal rain chances will then prevail through Tuesday. High
pressure will then retrograde westward as another trough axis
pushes southward across the eastern conus, leading to higher rain
chances once again. Temperatures will be near normal through the
period.

&&

.AVIATION...
Scattered to numerous showers and storms will develop this
afternoon and move eastward, especially near the surface trough in
southeast Georgia. A weak east coast sea breeze was moving
inland, and storms will also focus along this boundary late in
the day. So, the best chances for storms are at the Duval County
TAF sites and at KSSI, and have tempo groups for those sites.
Generally light westerly winds will prevail through the period,
except for the mid/late afternoon east coast sea breeze.

&&

.MARINE...
A trough of low pressure remains across southeast Georgia. This
feature and the local seabreeze will keep a chance for scattered
showers and thunderstorms across the waters. With the area
between high pressure to the southeast and a slow moving cold
frontal boundary to the north, winds and seas are expected to
remain below even caution levels. A front will slide south across
area waters early this weekend, which will cause a period of
elevated seas in the offshore waters. High pressure will build
from the north Monday.

Rip Currents: Moderate risk of rip currents through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  89  72  90 /  30  60  30  40
SSI  75  88  76  87 /  30  50  30  40
JAX  72  91  73  91 /  30  50  30  50
SGJ  72  89  73  88 /  30  40  30  40
GNV  71  90  71  90 /  10  40  10  30
OCF  71  90  71  90 /  10  30  10  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Elsenheimer/Bricker

In the hours before

Special weather statement, Jun 13, 4:00 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
500 PM EDT WED JUN 13 2018

FLZ124-125-132145-
Coastal Duval FL-Coastal Nassau FL-
500 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 545 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceanway, or 8 miles east of Jacksonville International Arpt, moving
northeast at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Fernandina Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3051 8141 3045 8155 3052 8163 3054 8164
      3069 8141
TIME...MOT...LOC 2100Z 231DEG 10KT 3051 8156

NELSON
Special weather statement, Jun 13, 4:18 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
518 PM EDT WED JUN 13 2018

GAZ153-154-165-166-132200-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
518 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMDEN AND GLYNN
COUNTIES UNTIL 600 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brunswick, moving east at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
Waverly, Sea Island and Jekyll Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 8127 3110 8137 3104 8138 3106 8176
      3125 8173 3129 8141 3128 8138 3129 8139
      3129 8138 3130 8134 3128 8132 3128 8125
TIME...MOT...LOC 2118Z 259DEG 16KT 3113 8153

NELSON
Special weather statement, Jun 13, 4:34 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
534 PM EDT WED JUN 13 2018

FLZ024-124-GAZ166-132215-
Inland Nassau FL-Coastal Nassau FL-Coastal Camden GA-
534 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES UNTIL 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Marys, moving northeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
St. Marys, Fernandina Beach, Kings Bay Base, Yulee and Cumberland
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3058 8155 3067 8170 3093 8148 3089 8140
      3079 8142 3068 8141 3066 8141
TIME...MOT...LOC 2134Z 224DEG 13KT 3068 8156

NELSON
Special weather statement, Jun 13, 4:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
559 PM EDT WED JUN 13 2018

FLZ024-025-124-125-GAZ166-132245-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
Coastal Camden GA-
559 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...DUVAL AND SOUTH CENTRAL
CAMDEN COUNTIES UNTIL 645 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callahan, moving northeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, St. Marys, Hilliard, Callahan, Jacksonville
International Arpt, Unf, Arlington, Yulee, Neptune Beach and
Baymeadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3018 8133 3018 8136 3025 8138 3025 8143
      3024 8142 3025 8144 3021 8142 3023 8142
      3023 8141 3018 8140 3020 8143 3018 8144
      3019 8189 3075 8203 3075 8173 3074 8172
      3075 8152 3035 8136
TIME...MOT...LOC 2158Z 229DEG 13KT 3057 8186

NELSON
Special weather statement, Jun 13, 5:35 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
635 PM EDT WED JUN 13 2018

FLZ025-032-033-125-133-132330-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-Clay FL-
Inland St. Johns FL-
635 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS...NORTHEASTERN
CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 730 PM EDT...

At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleburg, moving east at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Orange Park, Green Cove Springs, Mandarin, Fruit Cove, Ponte Vedra
Beach, World Golf Village, Sawgrass, Fleming Island, Nocatee and
Durbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2995 8186 3019 8190 3025 8135 3008 8129
      2998 8128
TIME...MOT...LOC 2235Z 251DEG 17KT 3003 8181

NELSON
Special weather statement, Jun 13, 5:43 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
643 PM EDT WED JUN 13 2018

FLZ025-124-125-133-132330-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-
Coastal Nassau FL-
643 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND EASTERN
DUVAL COUNTIES UNTIL 730 PM EDT...

At 643 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oceanway to Craig Field to Bayard. Movement was
east at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, Unf, Ponte Vedra Beach, Arlington, Neptune Beach,
Baymeadows, Oceanway, San Pablo, Craig Field and Little Talbot
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3020 8164 3029 8164 3045 8171 3056 8139
      3022 8134
TIME...MOT...LOC 2243Z 260DEG 11KT 3045 8165 3032 8150 3015 8152

NELSON

The radar

The Jacksonville radar (KJAX), 27 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
June 13, 5:45 PM EST
Where
Duval County, 0.91 mi SE of Hogan
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.270, -81.570

A lightning strike cause an apartment fire in the 8500 block of Touchton Road. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767594.